Hail, Pratt
- When
- July 13, 4:40 PM CST
- Where
- Pratt County, 4.18 mi N of Iuka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.790, -98.740
An embedded H5 vorticity maxima remaining locked in across the high plains of eastern Colorado within a large scale upper level ridge. This set up another round of thunderstorms despite an extremely weak flow aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An embedded H5 vorticity maxima remaining locked in across the high plains of eastern Colorado within a large scale upper level ridge. This set up another round of thunderstorms despite an extremely weak flow aloft. The upper level feature interacted with a nearly washed out frontal boundary setting the stage for thunderstorms as steep low/mid level lapse rates developed late in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 12:46 PM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 146 PM CDT Thu Jul 13 2017 ...updated discussion... .SHORT TERM...(This evening through Friday) Issued at 136 PM CDT Thu Jul 13 2017 Short term concern is convective potential. Currently, there is a front bisecting across the CWFA. Differential heating along this boundary should lead to a few storms developing along it late this afternoon and evening. The best chances of precip will (of course) be along the front, which, in this case, is across the central zones. For severe, instability is moderate, but shear is weak. A lower mixed atmosphere suggests with the main threat will be 50-60 mph outflows. The storms will not be moving that fast, so heavy rain under any storms will could be possible with isolated amounts around an inch or so. Some hail is also possible. Otherwise, the storms will weaken and moving east through the evening. Lows from the mid 60s NW to low 70s SE are expected. .LONG TERM...(Friday night through Thursday) Issued at 136 PM CDT Thu Jul 13 2017 More tomorrow, a cooler airmass will advect in from the NE. Tomorrow is shaping to be fairly pleasant and cooler than it has been with widespread 80s. A few 90s will be possible along the lower elevations near the Oklahoma border. For storm chances, there is still some uncertainty and have broadbrushed the area with slight to chance pops. The best baroclinic zone is expected along and SW of Dodge City. Storms will be possible once again on Saturday. Driving mesoscale details are unclear at this time, so keep updated with the latest forecast. The fb pops look fine for now. Highs will hover around 90F for the beginning of the weekend. Beyond this, the ridge starts to build and the precip chances will lower. Hotter conditions will prevail for the rest of the long term. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1125 AM CDT Thu Jul 13 2017 A weak frontal boundary will be the main focus for convective development later this afternoon in western Kansas. The storms are expected to be isolated in nature but could be close enough to affect all 4 airports from 21Z-03Z. Afterwards lowered ceilings should stick around for most of Friday morning and start to break up near 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 69 87 68 / 40 60 20 20 GCK 85 66 86 66 / 50 60 20 30 EHA 88 63 90 66 / 30 40 20 20 LBL 92 66 89 68 / 20 30 20 20 HYS 84 66 86 66 / 50 60 20 10 P28 98 72 92 70 / 10 30 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...99 LONG TERM...99 AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 338 AM CDT Thu Jul 13 2017 KSZ030-031-043>046-061>066-074>081-084>090-140845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 338 AM CDT Thu Jul 13 2017 /238 AM MDT Thu Jul 13 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered strong to marginally severe thunderstorms will be possible late this afternoon and evening. Any developing storm will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to marginally thunderstorms will be possible late each day through the weekend, capable of producing up to quarter size hail and gusty winds up to 60 mph. Hotter temperatures are likely by the early to middle part of next week with highs expected to reach around the century mark. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk * Wednesday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
Special Weather Statement
National Weather Service Dodge City KS
339 PM CDT THU JUL 13 2017
KSZ080-132130-
Kiowa KS-
339 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 430 PM
CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, or 8 miles west of Greensburg, moving northeast at 5
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Mullinville and The Joy Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3759 9956 3761 9956 3772 9937 3758 9920
3746 9943
TIME...MOT...LOC 2039Z 230DEG 5KT 3758 9944
HOVORKASpecial Weather Statement National Weather Service Dodge City KS 354 PM CDT THU JUL 13 2017 KSZ066-079>081-132200- Pratt KS-Stafford KS-Kiowa KS-Edwards KS- 354 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHWESTERN STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 500 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Greensburg, moving northeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Haviland, Wellsford, Trousdale, Hopewell, Texas Lake Wildlife Area and The Brenham Elevator. LAT...LON 3754 9922 3769 9935 3788 9900 3767 9885 TIME...MOT...LOC 2054Z 236DEG 6KT 3766 9921 HOVORKA
Special Weather Statement
National Weather Service Dodge City KS
414 PM CDT THU JUL 13 2017
KSZ086-132200-
Seward KS-
414 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD AND WESTERN
MEADE COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Kismet, or 10 miles west of Plains. This storm was
nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kismet and Arkalon Park.
LAT...LON 3720 10091 3737 10069 3733 10063 3716 10064
3709 10073
TIME...MOT...LOC 2114Z 216DEG 3KT 3721 10077
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
444 PM CDT THU JUL 13 2017
KSZ076-085-086-132245-
Seward KS-Stevens KS-Haskell KS-
444 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN
GRANT...NORTHEASTERN STEVENS AND SOUTHERN HASKELL COUNTIES UNTIL 545
PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sublette. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sublette and Satanta.
LAT...LON 3739 10111 3739 10109 3749 10109 3753 10076
3736 10065 3710 10093
TIME...MOT...LOC 2144Z 151DEG 3KT 3735 10083
HOVORKASpecial Weather Statement National Weather Service Dodge City KS 458 PM CDT THU JUL 13 2017 KSZ066-079>081-132300- Pratt KS-Stafford KS-Kiowa KS-Edwards KS- 458 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHERN STAFFORD...SOUTHEASTERN EDWARDS AND PRATT COUNTIES UNTIL 600 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near Trousdale, or 16 miles northeast of Greensburg. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pratt, Saint John, Stafford, Macksville, Iuka, Preston, Cullison, Belpre, Byers, Trousdale, Hopewell, Natrona, Neola, Cairo, Dillwyn, Centerview, Zenith, Fellsburg, Pratt Regional Airport and Pratt County Lake. LAT...LON 3765 9935 3791 9935 3805 9847 3757 9847 TIME...MOT...LOC 2157Z 098DEG 0KT 3778 9909 HOVORKA
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT THU JUL 13 2017
KSZ086-087-132245-
Seward KS-Meade KS-
459 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...WEST
CENTRAL MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Kismet, or 5 miles west of Plains. This storm was
nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Plains, Kismet and The Hobart Elevator.
LAT...LON 3718 10084 3739 10068 3739 10065 3742 10065
3730 10040 3714 10054
TIME...MOT...LOC 2159Z 096DEG 1KT 3728 10069
HOVORKAThe Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716968, 716969, 716970.